Brazilian Journal of Probability and Statistics

Gibbs–non-Gibbs properties for n-vector lattice and mean-field models

Aernout C. D. van Enter, Christof Külske, Alex A. Opoku, and Wioletta M. Ruszel

Full-text: Open access


We review some recent developments in the study of Gibbs and non-Gibbs properties of transformed n-vector lattice and mean-field models under various transformations. Also, some new results for the loss and recovery of the Gibbs property of planar rotor models during stochastic time evolution are presented.

Article information

Braz. J. Probab. Stat., Volume 24, Number 2 (2010), 226-255.

First available in Project Euclid: 20 April 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Gibbs measures non-Gibbsian measures n-vector lattice models n-vector mean-field models transformed model Dobrushin uniqueness cluster expansion spin-flop transitions


van Enter, Aernout C. D.; Külske, Christof; Opoku, Alex A.; Ruszel, Wioletta M. Gibbs–non-Gibbs properties for n -vector lattice and mean-field models. Braz. J. Probab. Stat. 24 (2010), no. 2, 226--255. doi:10.1214/09-BJPS029.

Export citation


  • [1] Auscher, P., Coulhon, T., Duong, X. T. and Hofmann, S. (2004). Riesz transform on manifolds and heat kernel regularity. Annales Scientifiques de l’École Normale Supérieure 37 911–957.
  • [2] Dereudre, D. and Roelly, S. (2005). Propagation of Gibbsianness for infinite-dimensional gradient Brownian diffusions. Journal of Statistical Physics 121 511–551.
  • [3] Dobrushin, R. L. (1968). The description of a random field by means of conditional pro-babilities and conditions of its regularity. Theory of Probability and Its Applications 13 197–224.
  • [4] van Enter, A. C. D., Fernández, R. and Sokal, A. D. (1993). Regularity properties and pathologies of position-space renormalization-group transformations: Scope and limitations of Gibbsian theory. Journal of Statistical Physics 72 879–1167.
  • [5] van Enter, A. C. D. and Külske, C. (2007). Two connections between random systems and non-Gibbsian measures. Journal of Statistical Physics 126 1007–1024.
  • [6] van Enter, A. C. D. and Lörinczi, J. (1996). Robustness of the non-Gibbsian property: Some examples. Journal of Physics A: Mathematical and General 29 2465–2473.
  • [7] van Enter, A. C. D., Redig, F. and Verbitskiy, E. (2008). Gibbsian and non-Gibbsian states at Eurandom. Statistica Neerlandica 62 331–344.
  • [8] van Enter, A. C. D. and Ruszel, W. M. (2008). Loss and recovery of Gibbsianness for XY spins in a small external field. Journal of Mathematical Physics 49 125208.
  • [9] van Enter, A. C. D. and Ruszel, W. M. (2009). Gibbsianness vs. non-Gibbsianness of time-evolved planar rotor models. Stochastic Processes and Their Applications 119 1866–1888.
  • [10] van Enter, A. C. D., Fernández, R., den Hollander, F. and Redig, F. (2002). Possible loss and recovery of Gibbsianness during the stochastic evolution of Gibbs measures. Communications in Mathematical Physics 226 101–130.
  • [11] Fernández, R. (2005). Gibbsianness and non-Gibbsianness in lattice random fields. In Mathematical Statistical Physics (Les Houches Summerschool LXXXIII, 2005) (A. Bovier, F. Dunlop, F. den Hollander, A. van Enter, J. Dalibard, Eds.). Elsevier.
  • [12] Fernández, R. and Maillard, G. (2006). Construction of a specification from its singleton part. ALEA. Latin American Journal of Probability and Mathematical Statistics 2 297–315.
  • [13] Georgii, H.-O. (1981). Percolation of low energy clusters and discrete symmetry breaking in classical spin systems. Communications in Mathematical Physics 81 455–473.
  • [14] Georgii, H.-O. (1988). Gibbs Measures and Phase Transitions. Gruyter Studies in Mathematics 9. Walter de Gruyter Co., Berlin.
  • [15] Griffiths, R. B. and Pearce, P. A. (1978). Position-space renormalization-group transformations: Some proofs and some problems. Physical Review Letters 41 917–920.
  • [16] Griffiths, R. B. and Pearce, P. A. (1979). Mathematical properties of position-space renormalization-group transformations. Journal of Statistical Physics 20 499–545.
  • [17] Häggström, O. (2003). Is the fuzzy Potts model Gibbsian? Annales de l’Institut Henri Poincaré. Probabilités et Statistiques 39 891–917.
  • [18] Häggström, O. and Külske, C. (2004). Gibbs properties of the fuzzy Potts model on trees and in mean field. Markov Processes and Related Filelds 10 477–506.
  • [19] Kozlov, O. K. (1974). Gibbs description of a system of random variables. Problems of Information Transmission 10 258–265.
  • [20] Külske, C. (2003). Analogues of non-Gibbsianness in joint measures of disordered mean field models. Journal of Statistical Physics 112 1101–1130.
  • [21] Külske, C. and Opoku, A. A. (2008). The posterior metric and the goodness of Gibbsianness for transforms of Gibbs measures. Electronic Journal of Probability 13 1307–1344.
  • [22] Külske, C. and Opoku, A. A. (2008). Continuous spin mean-field models: Limiting kernels and Gibbs properties of local transforms. Journal of Mathematical Physics 49 125215.
  • [23] Külske, C. and Le Ny, A. (2007). Spin-flip dynamics of the Curie–Weiss model: Loss of Gibbsianness with possibly broken symmetry. Communications in Mathematical Physics 271 431–454.
  • [24] Külske, C. and Redig, F. (2006). Loss without recovery of Gibbsianness during diffusion of continuous spins. Probability Theory and Related Fields 135 428–456.
  • [25] Le Ny, A. (2008). Gibbsian description of mean-field models. In In and Out of Equilibrium (V. Sidoravicius, M. E. Vares, eds.). Progress in Probability 60 463–480. Birkhäuser, Basel.
  • [26] Le Ny, A. (2008). Introduction to (generalized) Gibbs measures. Ensaios Matemáticos 15 1–126.
  • [27] Le Ny, A. and Redig, F. (2002). Short-time conservation of Gibbsianness under local stochastic evolution. Journal of Statistical Physics 109 1073–1090.
  • [28] Maes, C. and VandeVelde, K. (1995). The fuzzy Potts model. Journal of Physics A: Mathematical and General 28 4261–4270.
  • [29] Malyshev, V. A., Minlos, R. A., Petrova, E. N. and Terletskii, Y. A. (1983). Generalized contour models. The Journal of Mathematical Sciences 23 2501–2533.
  • [30] Petri, A. and de Oliveira, M. J. (2006). Temperature in out-of-equilibrium lattice systems. International Journal of Modern Physics C 17 1703–1715.